Michigan, 2004

Strong Wind in Michigan, June 1, 2004

June 1, 2004 · NWS APX · 2 events in 2 counties and zones

Strong winds lingered in Eastern Upper Michigan from May 31st. With soils still quite wet, scattered tree damage and power outages continued sporadically into the late morning hours of the 1st.

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Strong winds lingered in Eastern Upper Michigan from May 31st. With soils still quite wet, scattered tree damage and power outages continued sporadically into the late morning hours of the 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 31, 9:42 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, May 31, 9:42 PM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1042 PM EDT MON MAY 31 2004

.SHORT TERM...ON THE CURRENT SURFACE MAP...990 MB LOW PRESSURE WAS
OVER WEST CENTRAL MINNESOTA WITH AN OCCLUDED FRONT EXTENDING
EASTWARD TO ACROSS FAR NORTHERN LOWER MICHIGAN. REGIONAL RADARS SHOW
THAT EVENING SHOWER ACTIVITY HAD MOSTLY DIMINISHED WITH A FEW
LEFTOVER SHOWERS OVER EASTERN WISCONSIN AND WESTERN LAKE MICHIGAN.
ACROSS THE APX FORECAST AREA ONLY SPRINKLES/PATCHY DRIZZLE REMAIN.
THE MAIN SHORT TERM FORECAST CONCERN OVERNIGHT IS POPS.

STRONG SHORT WAVE THAT BROUGHT ONE HALF TO THREE QUARTERS OF AN INCH
OF RAINFALL TO MUCH OF THE AREA EARLIER TODAY HAS MOVED BY TO OUR
NORTH. IN ADDITION...DEFORMATION AXIS IS MOVING OUT OF EASTERN
UPPER. THERE IS LINGERING DEEP MOISTURE ACROSS FAR NORTHERN LOWER
AND EASTERN UPPER AS OCCLUDED FRONT INCHES NORTHEASTWARD.
HOWEVER...THERE IS LITTLE IN THE WAY OF FORCING OVERNIGHT. ONLY
EXPECTING ISOLATED/SCATTERED SHOWERS (20 TO 30 POP) ALONG WITH
PATCHY DRIZZLE AND FOG OVERNIGHT. UPDATED GRIDS ALREADY PUBLISHED
AND UPDATED ZONES OUT SHORTLY.

.PREV DISCUSSION...ISSUED 445 PM MAY 31

LONG TERM...FORECAST ISSUES REVOLVE AROUND CONTINUED RAIN CHANCES
THROUGH MIDWEEK...PARTICULARLY DURING THE DAYTIME WITH HEATING. DRY
CONDITIONS STILL ON TRACK FOR THURSDAY-SATURDAY WITH TEMPS GRADUALLY
REBOUNDING BACK TO AROUND NORMAL.

TUESDAY AND TUESDAY NIGHT...BROAD UPPER LOW SETTLES IN ACROSS THE GREAT
LAKES WITH THE SFC BOUNDARY SLOWLY SAGGING SOUTHWARD DURING THE
AFTERNOON. NOT MUCH IN THE WAY OF SYNOPTIC FORCING TO WORK WITH
OTHER THAN SOME WEAK QG FORCING FROM DEFORMATION AXIS LYING ACROSS
THE REGION. WILL GET SOME DESTABILIZATION DURING THE AFTERNOON UNDER
THE COLD POOL AND WITH THE WEAK SYNOPTIC FORCING/LOW LEVEL FRONTAL
CONVERGENCE...WILL HAVE SCATTERED SHOWERS IN FOR THE AFTERNOON AND
THUNDERSTORMS MENTIONED ALONG AND SOUTH OF THE FRONT AND CARRIED
INTO THE EARLY EVENING. MAY NOT SEE MUCH OF ANYTHING GOING ON
TUESDAY NIGHT WITH LOSS OF HEATING AND SUBSIDENCE BUILDING IN BUT
WILL KEEP A LOW CHANCE FOR SHOWERS GOING FOR NOW IN NRN LOWER. LATER
SHIFTS MAY BE ABLE TO REMOVE POPS TUESDAY NIGHT.

WEDNESDAY AND WEDNESDAY NIGHT...A REPEAT OF TUESDAY WITH DIURNALLY
DRIVEN SHOWERS/CHANCE THUNDER THE MAIN WEATHER FEATURES ALTHOUGH
LAST FEW RUNS OF THE ETA HAVE BEEN TRENDING ANOTHER UPPER LOW
ROTATING BACK TOWARD THE REGION. EVEN SO...WITH ONGOING COLD
ADVECTION ACROSS THE CWA AND LACK OF ANY VORTICITY ADVECTION
ALOFT...MAIN THREAT WILL BE FROM HEATING. WILL AGAIN BEEF UP POPS
FOR THE AFTERNOON AND EARLY EVENING TIME FRAME BEFORE ENDING RAIN
CHANCES ENTIRELY WED NIGHT.

THURSDAY...HIGH PRESSURE STILL ON TRACK TO BUILD INTO THE WESTERN
GREAT LAKES ON THURSDAY WITH DRY PLEASANT CONDITIONS EXPECTED.
COOLEST NIGHT OF THE WEEK COMES THURSDAY NIGHT WITH HIGH PRESSURE
OVERHEAD/LIGHT WINDS AND WILL HAVE TEMPS DIPPING INTO THE UPPER 30S
FOR INLAND LOCATIONS.

FRIDAY THROUGH MONDAY (EXTENDED FORECAST)...UNCERTAINTY CONTINUES
FOR THIS PERIOD AS MEDIUM RANGE MODELS STILL HAVING A DIFFICULT TIME
DECIDING STRENGTH OF NRN PACIFIC UPPER LOW COMING INTO THE PAC NW
DURING THE WEEKEND...AND RESULTING DOWNSTREAM FLOW AMPLIFICATION
ACROSS THE NRN CONUS INTO THE GREAT LAKES. 00Z OPERATIONAL GFS/ECMWF
STILL MAINTAINING SOME SEMBLANCE OF WEAK TROFFING OVER THE NRN TIER
OF THE U.S. THROUGH THE PERIOD BUT NOW LEANING BACK TO LESS
AMPLIFICATION (PARTICULARLY THE ECMWF) WITH WEAK HARD TO FORECAST
RIPPLES MOVING THROUGH THE REGION. STILL DIFFICULT TO HANG YOUR HAT
ON ANY ONE PARTICULAR FORECAST PERIOD AS HAVING A BETTER CHANCE OF
RAIN THAN ANOTHER. BUT OVERALL WILL FOLLOW CLOSE TO THE GFS GLOBAL
ENSEMBLE SOLUTION AND HPC MANUAL PROGS WHICH FAVOR A LESS AMPLIFIED
SOLUTION ACROSS THE GREAT LAKES AND FEATURES A WEAK SFC SYSTEM
PASSING THROUGH DURING THE LATE SAT THROUGH EARLY MON TIME FRAME.

ADAM

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 31, 7:12 PM EST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
812 PM EDT MON MAY 31 2004

MIZ008-015>036-041-042-011100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD-
812 PM EDT MON MAY 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NOT ANTICIPATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

ROWLEY/JPB/ADAM/JZ

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Chippewa

When
June 1, 12:00 AM EST to 10:00 AM EST
Where
Chippewa forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$4,000
Reported by
NEWSPAPER

Strong Wind, Mackinac

When
June 1, 12:00 AM EST to 10:00 AM EST
Where
Mackinac forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$4,000
Reported by
NEWSPAPER

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409629, 5409630.